Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2011  |  Volume : 43  |  Issue : 6  |  Page : 739--740

Hyperprolactinemia and breast enlargement with serotonin reuptake inhibitor and olanzapine combination

Samir Kumar Praharaj 
 Department of Psychiatry, Kasturba Medical College, Manipal - 576104, Karnataka, India

Correspondence Address:
Samir Kumar Praharaj
Department of Psychiatry, Kasturba Medical College, Manipal - 576104, Karnataka
India




How to cite this article:
Praharaj SK. Hyperprolactinemia and breast enlargement with serotonin reuptake inhibitor and olanzapine combination.Indian J Pharmacol 2011;43:739-740


How to cite this URL:
Praharaj SK. Hyperprolactinemia and breast enlargement with serotonin reuptake inhibitor and olanzapine combination. Indian J Pharmacol [serial online] 2011 [cited 2021 Sep 28 ];43:739-740
Available from: https://www.ijp-online.com/text.asp?2011/43/6/739/89843


Full Text

Sir,

In 2011 February issue of your journal, Aggarwal et al., [1] reported hyperprolactinemia and breast enlargement associated with addition of low dose of olanzapine (5 mg per day) that reversed after discontinuation. It should be noted that olanzapine was added to an existing high dose of serotonin reuptake inhibitor (SRI) regimen (clomipramine 275 mg/day and sertraline 200 mg/day) for obsessive-compulsive disorder. Therefore, it appears prudent to consider drug interaction between these three drugs before ascribing the adverse reaction to be solely due to olanzapine. Olanzapine is metabolized primarily through CYP1A2 pathway, whereas CYP2D6 is a minor pathway. Sertraline is a potent inhibitor of CYP2D6 only at higher doses, which is dose-dependent. [2] Although data on effect of clomipramine on CYP2D6 is minimal, it appears to be low. Considering the effect of all three drugs on CYP2D6, it is likely that serum levels of the drugs are higher, based on previous studies on drug interaction. [3] It has also been noted that certain CYP2D6 allelic variants with decreased drug oxidation capacity are more common in specific ethnic groups leading to adverse effects with standard doses of psychoactive drugs. [4] Rarely, SSRIs including sertraline, fluoxetine, escitalopram, and fluvoxamine may also lead to increase in prolactin levels with resultant symptoms. [5] Furthermore, drug interaction between risperidone and fluoxetine through CYP2D6 leading to increased prolactin levels and gynecomastia has been reported previously. [6] Therefore, it is possible that the combination of SRIs and olanzapine resulted in the adverse event.

References

1Aggarwal A, Khandelwal A, Jain M, Jiloha RC. Breast enlargement associated with low dose olanzapine. Indian J Pharmacol 2011;43:87-8.
2Spina E, Santoro V, D'Arrigo C. Clinically relevant pharmacokinetic drug interactions with second-generation antidepressants: An update. Clin Ther 2008;30:1206-27.
3Baxter K. Stockley's drug interactions. A source book of interactions, their mechanisms, clinical importance and management. 8 th ed. London: Pharmaceutical Press; 2008.
4Murray M. Role of CYP pharmacogenetics and drug-drug interactions in the efficacy and safety of atypical and other antipsychotic agents. J Pharm Pharmacol 2006;58:871-85.
5Aronson JK. Meyler's side effects of psychiatric drugs. Oxford: Elsevier; 2009.
6Benazzi F. Gynecomastia with risperidone-fluoxetine combination. Pharmacopsychiatry 1999;32:41.